Texas, 2012

Hail in Texas, May 31, 2012

May 31, 2012 · NWS SHV · 1 event in 1 county or zone

Strong thunderstorms developed across portions of Northeast Texas due to a disturbance aloft moving south out of northern Texas. These storms developed in a moderately unstable airmass and mostly produced small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Strong thunderstorms developed across portions of Northeast Texas due to a disturbance aloft moving south out of northern Texas. These storms developed in a moderately unstable airmass and mostly produced small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 30, 8:35 PM CST, 5 hours 58 minutes earlier.

Area forecast discussion, May 30, 8:35 PM CST, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
935 PM CDT WED MAY 30 2012

.DISCUSSION...
VERY DIFFICULT FCST UPDATE THIS EVENING WITH SEVERAL SYNOPTIC AND
MESOSCALE PARAMETERS TO CONSIDER...ALL OF WHICH MAY RESULT IN A
VERY BUSY LATE OVERNIGHT AND THURSDAY ACROSS THE FOUR STATE
REGION.

REGIONAL SATELLITE AND MOSAIC RADAR ANALYSIS SHOWS CONVECTION
ACROSS S CENTRAL OK AND N CENTRAL TX WHICH ORIGINATED ALONG A WEST
TEXAS DRYLINE WHICH HAS NOW BEGUN TO RETREAT BACK TO THE WEST.
THIS CONVECTION CONTINUES TO PROPAGATE ALMOST DUE EASTWARD WITH
PLENTY OF UNSTABLE AIR AHEAD OF IT WITH 02Z SBCAPE VALUES AOA
3000 J/KG FROM THE RED RIVER SOUTHWARD TO NEAR THE I-20 CORRIDOR OF
N CENTRAL/NE TX. COMBINE THIS WITH INCREASING LOW LEVEL INFLOW
FEEDING THE STORMS WITH FWD 88D VAD WINDS ALREADY SHOWING NEAR
30KTS IN THE 2-4KFT LAYER. ALL THIS TO SAY THAT THIS CONVECTION
SHOULD CONTINUE TO SUSTAIN ITSELF AS IT MOVES SLIGHTLY SOUTH OF
DUE EAST...AFFECTING OUR NW MOST ZONES NEAR OR SHORTLY AFTER
MIDNIGHT.

THE NEXT AREA OF CONCERN AND PERHAPS THE MOST PROMINENT CONCERN
WELL AFTER MIDNIGHT AND THROUGH MUCH OF THE DAY ON THURSDAY IS THE
CONVECTION OR DEVELOPING MCS ACROSS ALL OF SOUTHERN AND EASTERN
KS. THIS CONVECTION AIDED BY STRONG SHORTWAVE CAUGHT UP IN
NORTHWEST FLOW ALOFT ACROSS THE SOUTHERN PLAINS AND A NEARLY
STATIONARY FRONTAL BOUNDARY EXTENDING WEST TO EAST ACROSS S KS AND
S MO ATTM. WHILE THE SHORTWAVE IS PROGS TO PIVOT FROM S KS THIS
EVENING INTO CENTRAL AND N AR BY 6 AM THU...THIS CONVECTION HAS
ALREADY DEVELOPED A COLD POOL AND IS BEGINNING TO ACCELERATE
SOUTH. THESE SYSTEMS TYPICALLY FOLLOW THE CORRIDOR OF BEST
INSTABILITY ASSUMING THAT THERE IS ENOUGH LOW LEVEL FLOW TO
SUSTAIN THEM. THAT CORRIDOR JUST SO HAPPENS TO FOLLOW THE OUTLINE
OF THE UPDATED MODERATE RISK FOR SEVERE CONVECTION PER SPC DAYONE
OUTLOOK WHICH IS THROUGH THE ENTIRE EASTERN HALF OF OKLAHOMA INTO
EXTREME W AR. SOUTHEASTWARD EXTRAPOLATION HAS THE S KS CONVECTION
MOVING INTO MCCURTAIN COUNTY OKLAHOMA BETWEEN 3 AND 5 AM BUT THE S
OK/N TX CONVECTION WILL LIKELY PARALLEL THE RIVER AND BE IN OUR NW
ZONES WELL AHEAD OF THE KS CONVECTION.

FOR THIS FORECAST...HAVE REMOVED SLIGHT CHANCE POPS ACROSS OUR S
ZONES AND TAPERED POPS TO LIKELY CATEGORY ACROSS OUR EXTREME NW
ZONES MENTIONING THE POSSIBILITY OF DAMAGING WIND GUSTS ACROSS OUR
NW ZONES AS WELL. IF THIS SCENARIO PLAYS OUT...PER THE CMC/ECMWF...
COLD POOL OUTFLOW BOUNDARY AND CONVECTION IN ASSOCIATION WITH
SOUTHEASTWARD MOVING MCS WILL ENCOMPASS MUCH OF THE REGION ON
THURSDAY AND FOR THIS REASON...HAVE RAISED POPS TO LIKELY CATEGORY
FOR ALL BUT THE SOUTHERN THIRD ON THURSDAY.

OVERNIGHT LOW TEMPS WERE IN THE BALLPARK TONIGHT ASSUMING
CONVECTION MOVES INTO AT LEAST OUR NW ZONES BEFORE 6 AM WHICH IS A
PRETTY GOOD BET ATTM. ALSO ADJUSTED SKY GRIDS/DEWPOINT AND WIND
GRIDS ASSUMING WE ARE LOOKING AT A WEST TO EAST ORIENTED COLD POOL
MOVING THROUGH THE REGION THURSDAY MORNING.

PRELIMS TO FOLLOW...13.

&&

.AVIATION...
COMPLICATED FCST FOR THE 06Z TAF PERIOD. THE BIGGEST CONCERN OVER
THE NEXT 24 HOURS WILL BE CONVECTION AND THE ASSOCIATED FLIGHT
HAZARDS. TSTMS NORTH OF THE DFW METROPLEX AT 31/02Z MAY BE AFFECTING
SE OK/EXTREME NE TX AT THE START OF THE 06Z TAF PERIOD. THESE STORMS
HAVE A MORE EASTERLY MOVEMENT AND IF THEY HOLD TOGETHER MAY AFFECT
KTXK/KSHV/KTYR/KGGG EARLY THURSDAY MORNING.

TSTMS DEVELOPING AHEAD OF A COLD FRONT IN SRN KS ARE EXPECTED TO
FORM A LINEAR COMPLEX AND MOVE SE ALONG WITH THE COLD FRONT TOWARDS
THE FOUR STATE REGION. THIS COMPLEX IS EXPECTED TO REACH THE I-30
CORRIDOR...INCLUDING KTXK...NEAR OR SHORTLY BEFORE SUNRISE AND THE
I-20 TERMINALS A FEW HOURS LATER. THE LINE OF TSTMS IS EXPECTED TO
BE AHEAD OF THE FRONT AND THE FRONT WILL BE SLOW TO MOVE THROUGH THE
AREA. THUS...THE POSSIBILITY FOR CONVECTIVE REDEVELOPMENT WILL KEEP
TSTM CHANCES AT THE TERMINALS FOR MUCH OF THE DAY THURSDAY. TSTMS
SHOULD GRADUALLY BEGIN TO TAPER OFF FROM NW TO SE LATE IN THE 06Z
TAF PERIOD AS THE FRONT MOVES ACROSS THE AREA AND A DRY SFC HIGH
PRESSURE BUILDS INTO THE SRN PLAINS.

DETERIORATING CONDITIONS...INCLUDING IFR OR LOWER CIGS/VSBYS...HEAVY
RAINFALL...WINDS WITH HIGH GUSTS...SHOULD BE EXPECTED IN THE
VICINITY OF ANY CONVECTION. /09/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  72  86  63  82  63 /  20  60  30  10   0
MLU  71  87  65  81  60 /  20  60  40  10   0
DEQ  66  84  59  78  54 /  60  60  20  10   0
TXK  69  86  60  79  61 /  50  60  20  10   0
ELD  69  86  60  79  57 /  20  60  30  10   0
TYR  72  86  60  81  64 /  40  60  20  10   0
GGG  72  86  61  82  62 /  40  60  20  10   0
LFK  72  88  65  84  66 /  10  50  30  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

13/09
Hazardous weather outlook, May 30, 9:21 PM CST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1021 PM CDT WED MAY 30 2012

ARZ050-051-059>061-070>072-OKZ077-TXZ096-097-108>112-124>126-
136>138-311200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-
CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-
1021 PM CDT WED MAY 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...TONIGHT...

SHOWERS AND THUNDERSTORMS WILL BE INCREASING ACROSS THE NORTHERN
HALF OF NORTHEAST TEXAS...SOUTHEAST OKLAHOMA AND EXTREME SOUTHWEST
ARKANSAS AFTER MIDNIGHT TONIGHT. THESE STORMS COULD LIKELY CONTAIN
STRONG AND DAMAGING WIND GUSTS AS THEY MOVE SOUTH AND EAST INTO
THE REGION AFTER MIDNIGHT THROUGH THE PREDAWN HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

STRONG THUNDERSTORMS ARE LIKELY TO BE ONGOING ACROSS THE REGION
THURSDAY MORNING AND COULD CONTINUE THROUGH AT LEAST THE FIRST
HALF OF THE DAY THURSDAY. THESE THUNDERSTORMS WILL HAVE THE
CAPABILITY TO PRODUCE STRONG AND DAMAGING WIND GUSTS ALONG WITH
LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS MAY BECOME NECESSARY LATE
TONIGHT AND THROUGH AT LEAST THE FIRST HALF OF THURSDAY.

ARZ073-LAZ001>006-010>014-017>022-TXZ149>153-165>167-311200-
UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-
ANGELINA-SAN AUGUSTINE-SABINE TX-
1021 PM CDT WED MAY 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA...EAST
TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS ANTICIPATED OVERNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

STRONG THUNDERSTORMS ARE LIKELY TO BE ONGOING JUST NORTH AND WEST
OF THE REGION THURSDAY MORNING. THESE STORMS WILL LIKELY PROPAGATE
INTO THE REGION DURING THE DAY THURSDAY AND COULD PRODUCE STRONG
AND DAMAGING WIND GUSTS ALONG WITH LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

HE ACTIVATION OF STORM SPOTTERS MAY BECOME NECESSARY ON
THURSDAY WITH THE POSSIBILITY OF STRONG TO SEVERE
THUNDERSTORMS ACROSS THE REGION.

13

In the hours before

Special weather statement, May 30, 11:53 PM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1253 AM CDT THU MAY 31 2012

TXZ096-310645-
RED RIVER-
1253 AM CDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 145 AM CDT...FOR THE FOLLOWING
COUNTY...

IN NORTHEAST TEXAS...
     RED RIVER...

INCLUDING THE FOLLOWING LOCATIONS...
     BOGATA...BOXELDER AND CLARKSVILLE...

AT 1253 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR DEPORT...OR 9 MILES NORTHWEST OF
HAGANSPORT...MOVING EAST NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

13
Special weather statement, May 31, 12:23 AM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
123 AM CDT THU MAY 31 2012

OKZ077-TXZ096-097-108-109-111-310730-
BOWIE-FRANKLIN-MCCURTAIN-MORRIS-RED RIVER-TITUS-
123 AM CDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 230 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...
IN NORTHEAST TEXAS...
     FRANKLIN...MORRIS...RED RIVER...TITUS AND BOWIE...

INCLUDING THE FOLLOWING LOCATIONS...
     BROKEN BOW...IDABEL...BOXELDER...CLARKSVILLE...DALBY SPRINGS...
     DE KALB...US 259 AND I 30 INTERSECTION AND WILKERSON...

AT 123 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
EAST OF MANCHESTER TO 6 MILES NORTHEAST OF MOUNT VERNON...OR ALONG A
LINE EXTENDING FROM 17 MILES NORTH OF CLARKSVILLE TO 8 MILES
SOUTHEAST OF HAGANSPORT...MOVING NORTHEAST AT 25 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE
STORMS.

13
Special weather statement, May 31, 1:26 AM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
226 AM CDT THU MAY 31 2012

TXZ124-125-136>138-149-150-310830-
CHEROKEE-GREGG-HARRISON-RUSK-SMITH-UPSHUR-WOOD-
226 AM CDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 330 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     GREGG...HARRISON...RUSK...SMITH...UPSHUR...WOOD AND CHEROKEE...

AT 225 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BIG SANDY
TO 15 MILES NORTHWEST OF DIALVILLE...OR ALONG A LINE EXTENDING FROM
12 MILES SOUTHWEST OF GILMER TO 16 MILES SOUTH OF ATHENS...MOVING
EAST AT 35 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE
STORMS.

13
Special weather statement, May 31, 2:13 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
313 AM CDT THU MAY 31 2012

TXZ125-126-136>138-149>152-310915-
CHEROKEE-GREGG-HARRISON-MARION-NACOGDOCHES-PANOLA-RUSK-SMITH-UPSHUR-
313 AM CDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 415 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     GREGG...HARRISON...MARION...PANOLA...RUSK...SMITH...UPSHUR AND
     CHEROKEE...
IN EASTERN TEXAS...
     NACOGDOCHES...

AT 312 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM AVINGER
AND LONGVIEW...TO NEAR JACKSONVILLE TEXAS...MOVING EAST AT 30 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS LINE
OF STORMS.

13

The radar

The Shreveport radar (KSHV), 144 km away, was scanning. The volume nearest the first event began at 08:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cherokee

When
May 31, 2:33 AM CST
Where
Cherokee County, 1.5 mi NNE of Jacksonville
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
31.970, -95.260

Dime to Penny sized hail was reported near Loves Lookout north of Jacksonville, Texas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379272.